Back to Ask the Diabetes Team Ask the Diabetes Team

From Beaumont, Texas, USA:

My son does not have diabetes but does has a problem with low blood sugar and has had three seizures in three years, always first thing in the morning in or around the month of April. I say seizures, but maybe he is just passing out. He has been getting very tired lately (at any time of the day), and it just doesn't seem normal for a 13 year old boy to be out of energy as much as he is.

Yesterday, at his roller hockey game, I noticed that he just had no energy. When he came out of the game for a break, he was sweating heavily and his face was solid red. He was breathing very hard, almost like he couldn't get enough air. During his break, he told me a couple of times that he was having strong pains in the middle of his chest. I have seen him have this exact same problem many times during his games (except for the chest pains which are a first).

We checked his blood sugar count before he went to bed tonight and it was 39 mg/dl [2.2mmol/L]. What should his normal blood sugar count be ? I need all the help I can get. Any advice is appreciated.

He is a great boy who stays out of trouble, loves sports, and is on the honor roll. It tears me up inside to see him have a health problem like this. Is his diet the answer ? If so, tell me what he should eat and how I can regulate it. He goes to a local doctor who is aware of the problem and has prescribed a medicine called Carbatrol for his seizures, but that is about all. I was just hoping that his diet could cure the problem so he could stop taking the Carbatrol. It makes him tired if he takes too big of a dose. He lives with his mother and she always takes him to the doctor so I never actually get to talk to him or ask anything, and I want to help my son any way possible. Do you have any advice that might help?


I appreciate your concerns. A blood sugar of 39 mg/dl [2.2mmol/L] is clearly not normal. I would suggest reviewing your concerns about low blood sugar and the testing you've done at home with your son's pediatrician promptly. I wonder whether the seizures could be related to low blood sugars rather than other forms of seizures for which Carbatrol is frequently prescribed. I would recommend discussing this with your son's pediatrician.


Additional comments from Lois Schmidt Finney, diabetes dietitian:

I wonder if he gets too dehydrated during the heavy exercise. Please be sure he has plenty of water available. Also, until he can be seen by a physician as suggested in the other answers, following a diet consisting of not eating sweets by themselves should help. Keep in mind by "sweets" we refer to the usual (cakes, candy, pop) and also fruit and fruit juices, etc.


[Editor's comment: I completely agree with Dr Brown. I will add that it would be helpful to check some more blood sugars to document the apparent hypoglycemia. If your son is indeed experiencing low blood sugars often frequent small meals composed of complex carbohydrates and protein and the elimination of concentrated carbohydrate often helps relieve symptoms. SS]

Original posting 6 Jun 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.